Hail, La Salle
- When
- March 18, 5:45 AM CST to 5:46 AM CST
- Where
- La Salle County, 2.9 mi SSE of East Wenona
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 41.039, -89.037
Strong to severe thunderstorms produced a few reports of hail across north central Illinois.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Strong to severe thunderstorms produced a few reports of hail across north central Illinois.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 18, 5:20 AM CST, 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 620 AM CDT SUN MAR 18 2012 .DISCUSSION... 317 AM CDT THE MAIN CONCERNS DURING THE PERIOD WILL CONTINUE TO CENTER AROUND THIS UNPRECEDENTED STREAK OF RECORD SHATTERING TEMPERATURES OVER THE NEXT COUPLE OF DAYS AND ALSO THE THREATS OF CONVECTION THIS MORNING AND AGAIN ON MONDAY. CURRENTLY...A MID LEVEL CIRCULATION IS TRANSITIONING ACROSS EAST CENTRAL ILLINOIS. THE CENTER OF THIS CIRCULATION IS APPARENT IN THE RADAR IMAGERY JUST SOUTH OF THE IKK EARLY THIS MORNING. THERE ARE A FEW SCATTERED SHOWERS ASSOCIATED WITH THIS DISTURBANCE LIFTING NORTHWARD ACROSS INDIANA. HOWEVER...MOST OF THE THUNDERSTORM ACTIVITY AT THE MOMENT IS FARTHER WEST ALONG THE BACK SIDE OF THIS DISTURBANCE...WHERE A LINE OF THUNDERSTORMS HAS DEVELOPED FROM NEAR WARNER...IL SOUTHWARD TO NEAR VANDALIA...IL. THIS LINE OF CONVECTION IS OCCURRING WITHIN AN ENHANCED AREA OF WARM AIR ADVECTION ALONG THE NOSE OF A SOUTHWESTERLY LOW LEVEL JET. THE LATEST SPC MESO ANALYSIS INDICATES THAT THIS ACTIVITY IS OCCURRING ALONG THE EASTERN FRINGE OF VERY STEEP MID LEVEL LAPSE RATES ASSOCIATED WITH AN EML. THE STORMS ARE NOT ACCESSING MUCH DEEP LAYER SHEAR. HOWEVER...MUCAPE IN EXCESS OF 1,000 J/KG SHOULD ALLOW FOR SOME PULSE UPDRAFTS CAPABLE OF PRODUCING SOME MARGINALLY SEVERE HAIL OVER THE NEXT COUPLE OF HOURS. THIS ACTIVITY WILL LIKELY CONTINUE FOR THE NEXT COUPLE OF HOURS AS THE NOSE OF THIS VEERED SOUTHWESTERLY LOW LEVEL JET CONTINUES TO DRIVE THIS CONVECTION. THE ACTIVITY MAY GET AS FAR EAST AS MY FAR SOUTHWESTERN COUNTIES BEFORE IT BEGINS TO DIMINISH THIS MORNING AS THE LOW LEVEL JET WEAKENS AND TURNS MORE SOUTHERLY. WHEN THIS OCCURS...THE MAIN FOCUS FOR CONVECTION WILL SHIFT ACROSS NORTHWESTERN INDIANA AND POINTS SOUTH AND EAST DURING THE MORNING HOURS AS THE MID LEVEL CIRCULATION AND SHORT WAVE TROUGH SHIFT EAST ACROSS NORTHERN ILLINOIS. THIS ACTIVITY MY AGAIN BE CAPABLE OF PRODUCING SOME MARGINALLY SEVERE HAIL AS THE VERY STEEP MID LEVEL LAPSE RATES MOVE EASTWARD ACROSS THIS AREA. BY MONDAY STRONGER SOUTHERLY FLOW SHOULD DEVELOP ALOFT AS THE WESTERN TROUGH BEGINS TO SHIFT EAST OVER THE HIGH PLAINS. THIS SHOULD DRIVE SEVERAL EMBEDDED SHORT WAVE DISTURBANCES WITHIN THE FLOW NORTHWARD ACROSS THE AREA. THIS SHOULD PROVIDE ENOUGH FORCING FOR ASCENT TO ALLOW FOR...AT LEAST...SOME WIDELY SCATTERED THUNDERSTORMS DURING THE DAY ON MONDAY ACROSS THE AREA. WITH THIS IN MIND I INCREASED POPS INTO THE SLIGHT CHANCE CATEGORY EAST TO CHANCE CATEGORY WEST. WITH THIS AMPLIFYING WEATHER PATTERN ACROSS THE CONUS...WE WILL CONTINUE TO BE IN A VERY FAVORABLE LOCATION FOR VERY WARM WEATHER. THEREFORE...HIGH TEMPERATURES LOOK TO CONTINUE TO BE RECORD BREAKING POTENTIALLY THROUGH TUESDAY OR WEDNESDAY AS WE REMAIN IN THE SOUTHERLY FLOW AHEAD OF THE MID/UPPER LOW MOVING ACROSS THE SOUTHERN PLAINS. HIGH TEMPERATURES ARE LIKELY TO GET INTO THE LOW 80S AGAIN THIS AFTERNOON. TEMPERATURES MAY BE A FEW DEGREES COOLER ON MONDAY AS MORE CLOUD COVER AND SCATTERED THUNDERSTORMS MAY PUT A HAMPER ON THE AFTERNOON HEATING. HOWEVER...THINGS LOOK TO WARM BACK INTO THE UPPER 70S TO THE LOW 80S FOR TUESDAY AS STRONGER SOUTHERLY FLOW COMMENCES AHEAD OF THE CLOSING LOW ACROSS THE CENTRAL AND SOUTHERN PLAINS. IF THIS IS NOT ENOUGH...IT APPEARS WEDNESDAY MAY ALSO BE A VERY WARM DAY AS THIS UPPER LOW TAKES IT TIME MOVING EASTWARD ACROSS THE OZARKS. GIVEN THAT THIS LOW WILL ESSENTIALLY BECOME CUT OFF FROM THE MAIN NORTHERN STREAM STORM TRACK...THE SLOWER EASTWARD PROGRESSION THE MODELS ARE ADVERTISING MAKES SENSE. GIVEN THIS SLOWER PROGRESSION...I HAVE TRIMMED BACK POPS ACROSS MUCH OF MY AREA THROUGH WEDNESDAY. IT APPEARS CHANCES FOR SHOWERS AND STORMS WILL REMAIN ACROSS IOWA AND PERHAPS FAR WESTERN ILLINOIS ON TUESDAY INTO WEDNESDAY. AFTER MONDAY...INCREASING CHANCES FOR PRECIPITATION WILL NOT GET BACK INTO OUR AREA UNTIL LATE WEDNESDAY NIGHT AND MORE LIKELY ON THURSDAY. KJB && .CLIMATE... 318 AM CDT SUN RECORD HIGHS ARE POSSIBLE OVER THE WEEKEND AND INTO THE FIRST HALF OF NEXT WEEK. HERE ARE RECORDS AND YEAR OF OCCURRENCE FOR ORD AND RFD FOR NEXT FEW DAYS... RECORD MAXIMUM TEMPERATURES FOR CHICAGO MAR 18 74 1969 MAR 19 78 1921 MAR 20 76 1938 RECORD MAXIMUM TEMPERATURES FOR ROCKFORD MAR 18 73 1945 MAR 19 78 1921 MAR 20 79 1921 NORMAL NUMBER OF 70 DEGREE DAYS IN MARCH FOR BOTH CHICAGO AND ROCKFORD IS 1.2. RECORD NUMBER OF DAYS WITH MAX TEMP 70 OR ABOVE IN MARCH CHICAGO 9 IN 1945...6 IN 1910 AND 1907. ROCKFORD 11 IN 1910...7 IN 1945. RECORD FOR CONSECUTIVE 70 DEGREE DAYS IN MARCH CHICAGO...5 FROM MARCH 12-16 1995. ROCKFORD...9 MARCH 23-31 1910. TEMPERATURES IN THE 80S ARE EXTREMELY RARE IN MARCH. FOR CHICAGO...DATA GOES BACK TO 1872. THERE HAVE ONLY BEEN A TOTAL OF 10 DAYS IN MARCH WITH A HIGH TEMPERATURE OF 80 DEGREES. THE MOST IN ONE YEAR WAS 2 IN 1986. FOR ROCKFORD RECORDS GO BACK TO 1906. THERE HAVE ONLY BEEN 12 80 DEGREE DAYS IN MARCH. THE MOST IN ONE YEAR WAS 2 IN 1907...1939...AND 1986. ALLSOPP/TRS && .AVIATION... //ORD AND MDW CONCERNS...UPDATED 12Z... * VERY LOW BUT NON-ZERO TSRA CHANCES THROUGH EARLY EVENING IZZI //DISCUSSION...UPDATED 12Z... UPPER LEVEL DISTURBANCE MOVING INTO NORTHWEST INDIANA EARLY THIS MORNING WILL CONTINUE TO MOVE EAST AND OUT OF THE REGION THIS AFTERNOON. WARM AIR ADVECTION IMPINGING ON THE WEST SIDE OF THIS FEATURE CONTINUES TO RESULT IN ISOLD TSRA ALONG A NORTH-SOUTH AXIS ACROSS THE MIDDLE OF THE STATE. THIS AXIS WILL SHIFT SLOWLY EASTWARD THIS MORNING AND ITS HARD TO COMPLETELY RULE OUT ADDITIONAL DEVELOPMENT...WHICH SHOULD IT OCCUR COULD POSE A RISK OF TSRA IN OR NEAR THE CHGO METRO TERMINALS. FEEL THAT CHANCES ARE SUFFICIENTLY LOW ENOUGH TO KEEP TAF DRY FOR NOW AND JUST CLOSELY MONITOR TRENDS FOR POSSIBLE AMENDMENTS. AFTER THIS WAVE MOVES OUT THERE REMAINS A REMOTE CHANCE OF A STORM BUBBLING UP IN THE AFTERNOON HEAT BUT CHANCES OF THAT LOOK EVEN LOWER THAN STORMS THIS MORNING SO AGAIN KEPT TAFS DRY. SOME MODELS SUGGEST THAT THERE COULD BE AN INCREASING THREAT OF SHOWERS AND THUNDERSTORMS MONDAY MORNING...HOWEVER WITH ENOUGH CONFLICTING SIGNALS OUT THERE DECIDED TO JUST INCLUDE A PROB30 FOR ORD IN THE 24-30 HOUR TIME RANGE. OTHERWISE...VFR CONDITIONS EXPECTED OUTSIDE OF ANY SHOWER/THUNDERSTORM ACTIVITY. IZZI //ORD AND MDW CONFIDENCE...UPDATED 12Z... * MEDIUM CONFIDENCE IN KEEPING TAFS DRY * HIGH CONFIDENCE IN ALL OTHER FORECAST ELEMENTS IZZI //OUTLOOK FOR ORD/MDW FOR 00Z TUESDAY-12Z SUNDAY...UPDATED 12Z... MONDAY NIGHT...VFR. TUESDAY...VFR WITH GUSTY SOUTH WINDS. WEDNESDAY...VFR. THURSDAY AND FRIDAY...OCNL SHRA AND SOME TSRA. SATURDAY...VFR. IZZI && .MARINE... 248 AM CDT PERSISTENT SOUTHERLY FLOW WILL CONTINUE OVER LAKE MICHIGAN AS REGION IS ANCHORED BETWEEN HIGH PRESSURE ALONG EAST COAST AND LOW PRESSURE(S) OVER THE HIGH PLAINS/ROCKIES. WINDS SHOULD GENERALLY BE FAIRLY LIGHT GIVEN THE STRONGLY STABLE CONDITIONS OVER THE COLD WATERS...HOWEVER AS VERY STRONG LOW PRESSURE TRACKS INTO MANITOBA TUESDAY SHOULD SEE SOUTHERLIES FRESHEN UP A BIT. THREAT OF LOCALLY DENSE FOG WILL PERSIST INTO EARLY NEXT WEEK WITH HIGH DEWPOINT AIR MASS BEING ADVECTED OVER THE STILL CHILLY LAKE...WITH GREATEST FOG THREAT OF NORTHERN LAKE MICHIGAN. IZZI && .LOT WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 436 AM CDT SUN MAR 18 2012 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 190945- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 436 AM CDT SUN MAR 18 2012 /536 AM EDT SUN MAR 18 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: THUNDERSTORMS...SOME MAY PRODUCE: ISOLATED HAIL LESS THAN AN INCH IN DIAMETER. A BRIEF PERIOD OF HEAVY RAIN. CLOUD TO GROUND LIGHTNING. AREAS AFFECTED AND TIMING: SOME THUNDERSTORMS ACROSS NORTHWESTERN ILLINOIS MAY AFFECT AREAS WEST OF INTERSTATE 39 EARLY THIS MORNING. ADDITIONAL THUNDERSTORMS MAY DEVELOP SOUTH OF INTERSTATE 80 THIS MORNING IN ASSOCIATION WITH A MID LEVEL WEATHER DISTURBANCE MOVING ACROSS THE AREA. THE BEST POTENTIAL WILL BE ACROSS NORTHWEST INDIANA THROUGH AROUND MIDDAY. DISCUSSION: A UPPER LEVEL DISTURBANCE ACROSS EAST CENTRAL ILLINOIS EARLY THIS MORNING MAY ALLOW SOME THUNDERSTORMS TO DEVELOP... ESPECIALLY ACROSS NORTHWESTERN INDIANA. THE THREAT FOR THUNDERSTORMS SHOULD DIMINISH THIS AFTERNOON AS THE MID LEVEL DISTURBANCE MOVES EAST OF THE AREA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE AREA ON MONDAY AND ACROSS NORTH CENTRAL ILLINOIS THROUGH TUESDAY NIGHT. THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE AREA LATE WEDNESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-190945- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 436 AM CDT SUN MAR 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY. WINDS MAY BE HAZARDOUS TO SMALL CRAFT ON TUESDAY. THERE IS ANOTHER CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-190945- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 436 AM CDT SUN MAR 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT. THERE MAY BE AREAS OF DENSE FOG ON LAKE MICHIGAN TODAY AND TONIGHT...ESPECIALLY ACROSS THE NORTHERN HALF OF LAKE MICHIGAN. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS MORNING ACROSS SOUTHERN LAKE MICHIGAN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. AREAS OF FOG ARE POSSIBLE MONDAY. THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY. THERE IS ANOTHER CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT THROUGH THURSDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO KJB
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
615 AM CDT SUN MAR 18 2012
ILZ019-032-181215-
LA SALLE IL-LIVINGSTON IL-
615 AM CDT SUN MAR 18 2012
...SPECIAL WEATHER STATEMENT...
AT 614 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM TONICA TO 9 MILES SOUTHWEST
OF FLANAGAN...MOVING EAST AT 15 MPH.
NICKEL SIZE HAIL...BRIEF HEAVY DOWNPOURS...ARE LIKELY WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
TONICA... FLANAGAN... STREATOR...
GRAND RIDGE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.
LAT...LON 4075 8894 4092 8894 4093 8905 4110 8905
4110 8906 4111 8917 4127 8917 4128 8879
4075 8865
TIME...MOT...LOC 1116Z 276DEG 11KT 4123 8911 4082 8902
BIRKThe Chicago radar (KLOT), 101 km away, was scanning. The volume nearest the first event began at 11:44 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367651, 367653, 367654.